Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Please take some time to click through these links to find out more about our community.

    What is a Trigger and When to Trigger a Post
    How and Why to Report a Post
    Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


    Father diagnosed with depression. Family thinks its an organic cause. Please help.
    avatar
    TheGreatPumpkin posted:
    My father is 70 and in good health. Always had a sharp mind and no history of depression or other mental disorders. Last March 2012. He had an allergic reaction to an antibiotic and broke out in a horrible rash. His general practiitioner screwed up and gave him a 60mg+ dose of prednisone. After 1 week we started noticing a very altered mood. A 10min. car ride to a friends house he had made hundreds of times, he now wanted to leave 30-40mins. before insisting they were gonna be late and would get agitated if you told him it only took 10 and when you showed him it only took 10 he would become paranoid that people were playing with the clocks. The final warning bell is when he told my niece and nephew that he needed to kill the whole family to keep them all safe. He was diagnosed with steroid psychosis and spent 3 weeks in the mental ward. For 10 months he returned to normal. Now in the past month he has regressed and is showing a lot of the same symptoms. They did a CT and found nothing abnormal. They refused to do a MRI once the CT came back fine. They diagnosed him as depressed and anxious. My family is not happy with the diagnosis. He has these symptoms. He hallucinates, not all the time, but sees and hears voices. He mimics the anxieties of my mom. My mom was always sort of a nag and would complain about the house falling down or the septic tank getting full. Lately he has been fixated on the house. The house is in good shape. Yesterday he insisted that the toilets were broken and that no one could use them. I used them 2x while talking to him but he still insisted that he didn't know what the family was gonna do since the toilets were broken and that the septic was full. Mimicing my mom's fears. It all started with the dose of prednisone last year. His memory is still as sharp as it ever was. His irrational anxiety is turning into full blown panic attacks. He told me yesterday that I needed to leave before he killed me and then told me their was no way he could sleep because he feared such and such was imminent and regurgitated something my mom harped on for a decade. What is going on?
    Reply
     
    avatar
    itmatsb responded:
    Prednisone is for allergic reactions and skin conditions among other things. A maximum dose of 80 mg is indicated, so I think that you are asking for trouble by going to another doctor and accusing his GP of screwing up. But yes, Prednisone can cause psychiatric side effects including psychoses and behavioral changes. How long these effects should last, I don't know. You should inform the doctor about exactly how bad your father is so that the doctor can make a better diagnosis. But when he tells you that he will kill you, you need to get him to a hospital for your safety and his safety. Don't be lax about it. It could be fatal.
     
    avatar
    cjpxx responded:
    I don't think you need to be rushing him to a mental hospital just because he said you need to leave before he is going to kill you, because family members can say stuff they don't mean. Are you really honestly scared that he would kill you? Sounds like he's too old too. One comment is not a reason to jump on a band wagon. Your description is not enough to tell if this is serious or not serious. You have a reply down below that says that yes - that medication can change behavior. How bad is it? Panic attacks aren't a mental health thing. They can go away on their own. Anxiety can be dealt with by reading the bible, or getting some counseling. But he may or may not just be pissed off that his family is getting involved in his health. He may feel like he's not hallucinating, he's not seeing things, he's not hearing voices, and your mother is making up all this stuff. Find out. It seems like when you ask, "What is going on?" you need to come up with some concrete information on what is actually going on. Do you know for a fact that he is what you are kinda describing as out of his mind, or is it possible that he was pissed off at you for meddling or something he perceived that you said or did. Though you may have the best intentions, you may not know exactly what is going on unless you talk to him, and even then, if he is defensive, he may be hiding things from you. Could you try sitting him down and having him list his symptoms on this website - and get an HONEST assessment from him of everything, without worry about what you are thinking or worry that you are going to run him down to get more hurtful diagnoses, and then ask him what he thinks he should do? You may find out it's a lot better than what you perceive or it's a lot worse if he knows he can trust you and sit down and figure it out with you.
     
    avatar
    rohvannyn responded:
    I can understand your concern. Yes, prednisone can definitely cause some mental effects. Rod Moser, a contributer on this site, mentioned it in his Family Webicine blog, at one point. It should not cause hallucinations so there could be something else going on here.

    Definitely start by talking to his doctor about this. These symptoms sound serious and also rather extreme. To others: just because he's 70, don't assume he's frail.. Get help if that is at all possible.
     
    avatar
    rohvannyn replied to rohvannyn's response:
    And here's the link to the blog I was referencing. Hope things have gotten better for you.

    http://blogs.webmd.com/all-ears/2011/08/prednisone-and-roid-rage.html


    Helpful Tips

    iPhone app that helps me stay active
    I've been using the "Feel Good Tracker" iPhone app to track my activities and to rate how good the activity made me fell. I find that doing ... More
    Was this Helpful?
    4 of 10 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.